Open Access Repository

Invasion rates increase with species richness in a marine epibenthic community by two mechanisms


Downloads per month over past year

Dunstan, PK and Johnson, CR 2004 , 'Invasion rates increase with species richness in a marine epibenthic community by two mechanisms' , Oecologia, vol. 138, no. 2 , pp. 285-292 , doi: 10.1007/s00442-003-1400-7.

[img] PDF
2004_Dunstan_&_...pdf | Request a copy
Full text restricted
Available under University of Tasmania Standard License.


It is widely believed that, when extrinsic conditions are similar, the likelihood of species invading established assemblages decreases with increasing species richness of the recipient community. Here we show that, for a sessile marine invertebrate community, invasion of patches increases with richness of the patch. We show that invasions can increase with local species richness by two distinct mechanisms. In the first, opportunistic colonisers with traits typical of invasive species colonise species-rich patches at higher rates because speciose patches are dominated by small colonies and mortality rates of small colonies are greater than that of large ones. Thus, mortality provides bare space for opportunists to colonise more frequently in species-rich patches. In the second, some species avoid colonising open areas of free space but preferentially associate with established colonies of particular other species, and a given preferred associate is more likely to occur in species-rich than in species-poor patches. These patterns are the result of particular properties of individual species and local species dynamics,
and show that reduced risk of invasion is not necessarily an intrinsic property of species-rich communities. We conclude that resistance to invasion will be determined by the properties of the particular component species and emergent dynamics of the recipient community, and not by an aggregate community property such as richness.

Item Type: Article
Authors/Creators:Dunstan, PK and Johnson, CR
Keywords: Invasions, Species richness, Size-specific mortality, Non-random associations, Spatial structure, Community dynamics
Journal or Publication Title: Oecologia
DOI / ID Number: 10.1007/s00442-003-1400-7
Additional Information:

The original publication is available at

Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page